What doctors used to call a “rebound headache” is now called a medication overuse headache. Some migraine medications are more likely to cause it than others.
People with migraine may be familiar with the term “rebound headache.” These painful episodes follow an initial headache, typically after the effects of your medication wear off. Doctors now call this condition medication overuse headache (MOH) or medication adaptation headache.
The new terms more accurately describe the cause of these headaches. An estimated 1% to 2% of people in the United States experience MOH from taking excessive amounts of headache medications each year. MOH affects between
Keep reading to learn more about MOH, emerging treatments, and how you can keep them from happening to you.
One explanation for the higher rates is that people with migraine typically take medications linked to MOH. Taking these medications frequently increases your risk of MOH.
Researchers have identified risk factors that increase the risk of MOH:
- being assigned female at birth
- chronic pain disorder
Doctors don’t know exactly why people with these risk factors experience MOH. In fact, researchers aren’t entirely sure why medication overuse leads to MOH, but some theories exist.
One theory is that frequent use of some medications can cause changes in the brain, leading to greater sensitivity to headaches and higher sensations of pain. These changes often depend on the specific medications you’re taking.
Researchers theorize that people with migraine take medications that suppress the release or absorption of chemicals that can cause migraine episodes. As a result, their bodies compensate by trying to make more of these receptors. The extra receptors make a person even more sensitive to headaches and headache pain.
Is MOH a type of migraine?
MOH and migraine are not the same. Migraine is a neurological condition that causes moderate to severe head pain, usually on one side of the head. MOH results from taking too much medication to treat a headache.
People with migraine are most likely to experience MOH. But people with other headache conditions, such as tension headaches, can also experience MOH.
Migraine medications that may cause MOH include:
- butalbital-containing medications, such as Fioricet
- ergotamines, such as dihydroergotamine (Migranal, Trudhesa)
- ergotamines mixed with caffeine, such as Cafergot
- nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen sodium
- opioid pain relievers
- triptans, such as sumatriptan (Imitrex) and rizatriptan (Maxalt)
Most medications people use to relieve migraine pain can lead to MOH. But some medications have a higher risk than others.
Triptans and ergotamines are less likely to cause MOH, but they still carry a risk.
When to contact a doctor
Medication overuse headaches can result in lost workdays and decreased productivity. If you notice you’re experiencing migraine episodes or headaches more regularly or your pain seems to get worse after taking medication, talk with a doctor.
There’s no specific test to help a doctor identify MOH. Instead, they may consider the medications you’re taking, how often you get headaches, and any other possible causes.
The International Headache Society defines several criteria for clinicians to diagnose a person with MOH. These include:
- having a headache at least 15 days a month
- having a preexisting headache condition, such as migraine
- using medications known to cause MOH for more than 10 to 15 days a month
You may also experience MOH if you take pain relievers for another condition, such as back pain.
There are three key components to treating MOH:
- education and counseling on medications that cause MOH
- reducing overused medications
- preventive techniques to effectively reduce headache
Several studies have found that people with MOH were unaware that taking too much headache medication could cause more headaches.
People who take medications for migraine pain often focus on side effects like kidney or liver damage and do not realize that MOH is possible. Experts recommend doctors inform their high risk patients about MOH.
You can work with a doctor to establish how you can take less headache medication. You can usually stop taking some medications, like NSAIDs, right away with few side effects.
Other medications, like opioids, can cause more severe withdrawal effects. In these cases, you and a doctor may create a “tapering” plan so you can slowly start taking less headache medication without causing significant withdrawal symptoms.
You may also be able to use anti-CGRP monoclonal antibodies to treat MOH. Examples of these include fremanezumab (Ajovy) and erenumab (Aimovig).
A 2021 study found that some people may not have to stop or taper their headache medications if they’re able to take these specific monoclonal antibodies.
To be clear: Not everyone with chronic migraine who takes medication (even in large amounts) will experience MOH. Some people seem to be more vulnerable.
If you do, it’s a good idea to talk with a doctor about your medications. Establish with your doctor what is a “reasonable” amount of medication to take for your migraine episodes. Also identify your average number of headache days a month and when you should contact a doctor if your headache days increase.
A doctor may prescribe medications known to prevent (instead of treat) headaches. Examples of these include:
- antidepressants, such as amitriptyline
- antiseizure medications, such as topiramate (Topamax) and divalproex (Depakote)
- monoclonal antibodies, such as erenumab (Aimovig)
- onabotulinum toxin A (Botox) injections
Taking these preventive medications and being aware of how much treatment medication you take could help reduce your number of MOH days.
Medication overuse headaches (previously known as “rebound headaches”) tend to affect people with migraine more than anyone else.
Some treatments, like combination medications and narcotics, are more likely to cause MOH. Triptans and ergotamines are less likely to cause MOH, but it’s still possible.
Many people may not know that MOH could be a side effect of their medications. Learning more about MOH is the first step to improving your outlook.
Research suggests the best way to manage MOH is to reduce the amount of treatment medication you take and to take preventive medications. Talk with a doctor about these approaches. You may find you have fewer headaches.